Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Cauchy problem for degenerate parabolic equations with discontinuous drift


Author: Edward D. Conway
Journal: Trans. Amer. Math. Soc. 179 (1973), 239-249
MSC: Primary 35K15
DOI: https://doi.org/10.1090/S0002-9947-1973-0350204-X
MathSciNet review: 0350204
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The coefficient of the gradient is allowed to be discontinuous but is assumed to satisfy a ``one-sided'' Lipschitz condition. This condition insures the pathwise uniqueness of the underlying Markov process which in turn yields the existence of a unique stable generalized solution of the parabolic equation. If the data is Lipschitz continuous, then so is the solution.


References [Enhancements On Off] (What's this?)

  • [1] E. D. Conway, Generalized solutions of linear differential equations with discontinuous coefficients and the uniqueness question for multidimensional quasilinear conservation laws, J. Math. Anal. Appl. 18 (1967), 238-251. MR 34 #6293. MR 0206474 (34:6293)
  • [2] -, Stochastic equations with discontinuous drift, Trans. Amer. Math. Soc. 157 (1971), 235-245. MR 43 #1286. MR 0275532 (43:1286)
  • [3] -, Stochastic equations with discontinuous drift. II, Indiana Univ. J. Math. 22 (1972), 91-99. MR 0303605 (46:2742)
  • [4] -, On the total variation of solutions of parabolic equations, Indiana Univ. J. Math. 21 (1971), 493-503. MR 0289970 (44:7155)
  • [5] R. Courant, Methods of mathematical physics. Vol. II: Partial differential equations, Interscience, New York, 1962. MR 25 #4216.
  • [6] I. M. Gel'fand, Some problems in the theory of quasilinear equations, Uspehi Mat. Nauk 14 (1959), no. 2 (86), 87-158; English transl., Amer. Math. Soc. Transl. (2) 29 (1963), 295-381. MR 22 #1736; MR 27 #3921. MR 0153960 (27:3921)
  • [7] I. I. Gihman and A. V. Skorohod, Introduction to the theory of random processes, ``Nauka", Moscow, 1965; English transl., Saunders, Philadelphia, Pa., 1969. MR 33 #6689; MR 40 #923. MR 0247660 (40:923)
  • [8] R. Z. Has'minskiĭ, The averaging principle for parabolic and elliptic differential equations and Markov processes with small diffusion, Teor. Verojatnost. i Primenen. 8 (1963), 3-25. (Russian) MR 28 #4253. MR 0161044 (28:4253)
  • [9] H. P. McKean, Jr., Stochastic integrals, Probability and Math. Statist., no. 5, Academic Press, New York, 1969. MR 40 #947. MR 0247684 (40:947)
  • [10] R. S. Phillips and L. Sarason, Elliptic-parabolic equations of the second order, J. Math. Mech. 17 (1967/68), 891-917. MR 36 #2942. MR 0219868 (36:2942)
  • [11] J. B. Serrin, Jr., On the differentiability of functions of several variables, Arch. Rational Mech. Anal. 7 (1961), 359-372. MR 25 #3131. MR 0139700 (25:3131)
  • [12] D. W. Stroock and S. R. S. Varadhan, Diffusion processes with continuous coefficients, Comm. Pure Appl. Math. 22 (1969), 345-400, 479-530. MR 40 #6641; #8130.
  • [13] -, On degenerate elliptic-parabolic operators of second order and their associated diffusions, Comm. Pure Appl. Math. 25 (1972), 651-713. MR 0387812 (52:8651)
  • [14] M. Zakai, Some moment inequalities for stochastic integrals and for solutions of stochastic differential equations, Israel J. Math. 5 (1967), 170-176. MR 37 #991. MR 0225397 (37:991)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K15

Retrieve articles in all journals with MSC: 35K15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0350204-X
Keywords: Degenerate parabolic equation, discontinuous coefficients, diffusion processes, stochastic differential equations
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society